Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 109, NWS New Orleans, LA

October 25, 2002Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 25, 2002, 5:06 PM CDT for Washington Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2002, 5:06 PM CDT (22:06 UTC)
Expired
Oct 25, 2002, 6:00 PM CDT
In force
54 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 252206
SVRNEW
LAC117-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT FRI OCT 25 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 600 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF VARNADO...OR ABOUT 8 MILES
  NORTHWEST OF BOGALUSA...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ANGIE AT 535 PM CDT

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING. STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3079 8998 3096 9005 3100 8973 3083 8979

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 1:45 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 25, 1:45 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CDT FRI OCT 25 2002

MODELS CONSISTENT IN SHUNTING A SERIES OF VORTICITY MAXIMA MOVING
FROM SOUTHWEST TO EAST NORTHEAST IN 500MB FLOW PATTERN ACROSS NORTH
MEXICO TO GULF COASTA LAREAS. HURRICANE KENNA IS HELPING BY
PROVIDING SOURCE OF ABOUNTANT TROPICAL MOISTURE. HURRICAE KENNA IS
EXPECTED TO MOVE INLAND AND DISSIPATE OVER THE SIERRA MADRES SUNDAY.
UNTIL THEN LA AND MS WILL FEEL THE BRUNT OF THIS TROPICAL PUMP.
 QPF PROGS LOOK DECENT BUT TOO FAR EAST FOR TONIGHT...WILL HOLD OFF
ON A FLOOD WATCH UNTIL SATURDAY. RAINFALL AMOUNTS OF 3 TO 4 INCHES
ARE POSSIBLE OVER THE CWA STRETCHED OUT OVER 48 HOURS. WILL HAVE TO
WATCH CONVECTIVE ACTIVITY TONIGHT AND SATURDAY FOR LOCALLY HIGHER
AMOUNTS.
SURFACE FRONTAL BOUNDAY HAS MOVED NORTH AND UNLAND OVER SOUTH LA AND
SOUTH MS AND WILL MOVE NORTH TO VICINITY KMCB SATURDAY WHERE IT WILL
OSCILLATE UNTIL A WEAK WAVE MOVES NORTHEAST FROM TEXAS SUNDAY AND
SHIFTS IT NORTHEAST WITH WEAK FRONT DRAGGINED SOUTH TO THE COAST
AGAIN MONDAY. NEXT MAJOR SORH WAVE WILL PULLOUT TO THE NORTHEAST AND
ALLOW A SURFACE FRONT TO MOVE EAST AND CLEAR OUT THE CWA WEDNESDAY.

LOOKS LIKE A WET WEEKEND THAT WILL LAST INTO THE EARLY PART OF NEXT
WEEK.  ONLY RAY OF HOPE IS THAT THEIR WILL BE PERIOD (6-12 HOURS) OF
DRY WEATHER ON SUNDAY.

MCB 64/73/65/77 9+86   BTR 66/75/66/79 8+76
MSY 71/77/70/80 8874   GPT 68/77/70/79 8764

.NEW...NONE
LA...NONE.
MS...NONE.
Hazardous weather outlook, Oct 25, 11:00 AM CDT, 6 hours 6 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI OCT 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. SOME
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS.
A FEW THUNDERSTORMS MAY BE SEVERE OVER THE SOUTHERN PORTIONS OF
TERREBONE...LAFOURCHE...JEFFERSON AND PLAQUEMINES PARISHES LATE THIS
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST
SATURDAY AND CONTINUING INTO WEDNESDAY MORNING AS UPPER LEVEL
DISTURBANCES CONTINUE TO MOVE ACROSS THE CENTRAL GULF COAST REGION.
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY WINDS WILL
BE THE MAIN HAZARDS ASSOCIATED WITH THE STRONGER THUNDERSTORMS.
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY NIGHT OR THURSDAY.

In the hours before

Special weather statement, Oct 25, 3:30 PM CDT, 1 hour 36 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-260330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CDT FRI OCT 25 2002

...AREAS OF HEAVY RAIN ARE EXPECTED THROUGH THIS WEEKEND...

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY REGION THROUGH THIS WEEKEND AND INTO EARLY NEXT
WEEK. THE UPPER DISTURBANCES...COMBINED WITH DEEP TROPICAL MOISTURE
AND A STALLED SURFACE FRONTAL BOUNDARY...WILL PRODUCE SEVERAL
PERIODS OF RAIN ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN.

THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR OVER SOUTHWEST MISSISSIPPI
AND WESTERN SECTIONS OF SOUTHEAST LOUISIANA...GENERALLY WEST OF A
LINE FROM JUST EAST OF MORGAN CITY...TO DONALDSONVILLE...TO
HAMMOND...TO TYLERTOWN INCLUDING THE BATON ROUGE METROPOLITAN AREA
AND MCCOMB. RAINFALL AMOUNTS IN THIS AREA WILL RANGE FROM ONE TO TWO
INCHES WITH ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE THROUGH SATURDAY
WITH AN ADDITIONAL ONE TO TWO INCHES EXPECTED ON SUNDAY. INITIAL
RAINFALL RATES ARE NOT EXPECTED TO BE HIGH ENOUGH TO PRODUCE FLOODING
THROUGH TONIGHT...HOWEVER THE THREAT OF FLOODING WILL INCREASE OVER
THE WEEKEND AS SOILS BECOME SATURATED.

FOR COASTAL MISSISSIPPI...AND COASTAL AND EASTERN SECTIONS OF
SOUTHEAST LOUISIANA...EAST OF A LINE FROM MORGAN CITY...TO
DONALDSONVILLE...TO HAMMOND...TO TYLERTOWN...INCLUDING METROPOLITAN
NEW ORLEANS AND BILOXI-GULFPORT...AREAS OF RAIN AND SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.
RAINFALL AMOUNTS IN THIS AREA WILL RANGE FROM ONE-HALF TO ONE INCH
WITH ISOLATED AMOUNTS NEAR TWO INCHES POSSIBLE THROUGH SATURDAY WITH
AN ADDITIONAL ONE-HALF TO ONE INCH EXPECTED ON SUNDAY. LOCALLY HEAVY
RAIN MAY PRODUCE PONDING OF WATER ON ROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
AND POSSIBLE FLOOD WATCHES.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 5:15 PM CDTTornado WarningLIXSaint James30 min
Oct 25, 5:15 PM CDTTornado WarningLIXAscension, Saint James30 min
Oct 25, 5:15 PM CDTTornado WarningLIXAssumption30 min
Oct 25, 6:20 PM CDTTornado WarningLIXLafourche11 days
Oct 25, 6:30 PM CDTTornado WarningLIXSaint Charles11 days
Oct 25, 6:32 PM CDTSpecial Marine WarningLIX58 min
Oct 25, 6:49 PM CDTTornado WarningLIXSaint Charles, Saint John the Baptist11 days
Oct 25, 6:49 PM CDTTornado WarningLIXSaint John the Baptist26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.